Home » News » Research News » Antipsychotics Cause Weight Gain in Children, Teens


Antipsychotics Cause Weight Gain in Children, Teens

By
Reviewed by John M. Grohol, Psy.D. on October 27, 2009

Antipsychotics Cause Weight Gain in Children, TeensUp to one third of children and teens who took common antipsychotic drugs for the first time became overweight or obese in as little as 11 weeks, according to new research. Being overweight or obese raises a person’s risk for diabetes and heart disease.

“Our findings suggest increased caution in prescribing [antipsychotic drugs] to pediatric patients,” said Christoph U. Correll, MD, medical director of the Recognition and Prevention (RAP) program at the Zucker Hillside Hospital and a scientist in the Feinstein Institute’s Center for Psychiatric Neuroscience.

While it has been known for several years that antipsychotic medications can cause weight gain in adults and increase the risk for serious metabolic disorders, little research has examined the risk to children and teenagers.

“The data sheds further light on the frequency and severity of weight gain associated with these newer antipsychotics,” said Correll. Weight gain and changes in blood glucose and lipid metabolism can be precursors of diabetes, hypertension, metabolic syndrome, stroke and heart attack.

The scientists studied 272 young people between the ages of 4 and 19 years old who had been prescribed antipsychotic medicines for a range of serious behavioral, mood and psychosis-related problems.

The patients were prescribed one of a number of second-generation antipsychotics and followed over the first 12 weeks to assess changes in weight, blood glucose and lipids.

At around 11 weeks, the young patients had gained an average of 19 pounds on the antipsychotic, olanzapine; 13.5 pounds on quetiapine; 11.9 pounds on risperidone; and 9.9 pounds on aripiprazole. By comparison, 15 patients who refused participation in the study or were not compliant with taking the antipsychotics were used as a control group and their weight gain during the same study period was less than a half-pound.

Olanzapine, which was also associated with the largest effects on body weight, was associated with the greatest and most widespread worsening of lipid as well as glucose parameters. Quetiapine and risperidone were associated with varying degrees of lipid abnormalities only, which were more pronounced with quetiapine.

By contrast, aripiprazole was not associated with any significant worsening in glucose or lipid parameters, which was also the case in the comparison subjects.

“These findings provide further evidence for an additional, weight independent mechanism for glucose and lipid abnormalities with olanzapine that does not seem to be shared by the other antipsychotics that were studied,” said Correll.

Antipsychotic medication use in young people has grown substantially in recent years and this study calls into question the effects of this upward trend.

Only two atypical antipsychotics are already approved for children and teens, Risperdal and Abilify. In June, a Food and Drug Administration panel of experts backed increased use of Zyprexa, Seroquel and Geodon for children and teens.

The researchers suggested that children and teens get “more frequent (e.g., biannual) cardiometabolic monitoring after the first three months of treatment” with atypical antipsychotics, rather than discontinuing them.

In an accompanying editorial, Christopher K. Varley, M.D., and Jon McClellan, M.D., of Seattle Children’s Hospital, said that while “these medications can be lifesaving for youth with serious psychiatric illnesses such as schizophrenia, classically defined bipolar disorder, or severe aggression associated with autism.”

“Given the risk for weight gain and long-term risk for cardiovascular and metabolic problems, the widespread and increasing use of atypical antipsychotic medications in children and adolescents should be reconsidered.”

The findings were published this week in the Journal of the American Medical Association (JAMA).

Source: The Feinstein Institute for Medical Research & The Zucker Hillside Hospital

 

APA Reference
NewsEditor, P. (2009). Antipsychotics Cause Weight Gain in Children, Teens. Psych Central. Retrieved on August 21, 2014, from http://psychcentral.com/news/2009/10/27/antipsychotics-cause-weight-gain-in-children-teens/9180.html

 

Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code



Users Online: 6140
Join Us Now!